In May, Hospital for Special Surgery, Molly’s Fund Fighting for Lupus and Lupus Foundation of America hosted a Facebook Chat on Lupus and General Health. We categorized the questions, and will run a series on our experts answers over the next month. For our first installment, Rheumatologists Dr. Alana Levine, Dr. Kyriakos Kirou, and Dr. Jane Salmon answer questions on medication.
The information provided is for informational and educational purposes, and doesn’t constitute medical or health advice for any individual problem. Please consult with your health care providers for any health problem and/or prior to starting any new medication or changing or discontinuing any medication you have been prescribed. This chat is not intended to create a doctor-patient relationship, or any other duty, between you and any member of the HSS interdisciplinary team, Lupus Foundation of America, or Molly’s Fund Fighting Lupus.
Dr. Alana Levine: As you know, chloroquine retinopathy is a side effect of chloroquine that occurs in the eye and can affect vision. Hydroxychloroquine is an alternative to chloroquine but I would not recommend this to a patient who has already developed chloroquine toxicity and this medication can also cause retinopathy. There are several other medications that can be used to treat the various symptoms of lupus, including azathioprine, mycophenolate, mofetil, belimumab, and others. You should discuss the various medications available with your rheumatologist.
Q2: I’m 38 have lupus and Sjogren’s. I take hydroxychloroquine, Vicodin, flexeril, & Prozac everyday (and Butibal for headaches). It seems to be working great. My doctor warned me that hydroxychloroquine could cause vision problems. I haven’t noticed any, but do any of my diseases or medication cause hearing problems? I feel like I’m going deaf. Does my brain issue sound common to lupus? Is the hydroxychloroquine helping my brain not just the sun sensitive rash? I also constantly have hands, arms, legs, fall asleep. At first was worried about my blood circulation but now I’m thinking it’s a nerve problem.
Dr. Kyriakos Kirou: For the hearing problem, you should check with an ENT specialist. Rarely plaquenil can affect hearing. The numbness could be positional or indeed due to a nerve problem. Talk to your doctor about the need to see a neurologist.
Q3: My doctors are not comfortable with taking me off medication because I tend to flare up as soon as I stop. I have SLE, stage IV nephritis, APS, Sjogren’s, and Raynaud’s. However, my labs look good, though I’m still not in remission. Are there patients that will never get off meds because of an inevitable flare? It’s been 6 years since the dx and I haven’t achieved remission yet.
Dr. Kyriakos Kirou: The first medicine we like to taper off is steroids as they have the more severe side effects. If nephritis is in remission, we like to keep myfortic or CellCept or azathipoprine for 2-3 years to prevent a flare and then we also try to taper them off slowly. If not in remission there is more risk of flare. However, one can try again to taper, one medicine at a time, and very slowly.
Q4: I’m recently diagnosed and on hydrochloroquine and painkillers, but I recently had a flare so I’m on 10mg prednisone. Do you have any further tips for reducing my flare?
Dr. Alana Levine: Hydroxychloroquine and prednisone are often used in patients who have been recently diagnosed with lupus. Some types of painkillers, such as ibuprofen, can also be effective in controlling pain and inflammation caused by lupus, while others like opiates control pain but do not affect the course of the disease. If these medications do not adequately control your symptoms, you should discuss this with your doctor who may consider higher doses of prednisone or more aggressive disease modifying medications.
Q5: I was diagnosed a few weeks ago by my pcp. I am not on any medications right now other than for my thyroid. My pcp did put me one prednisone to help with the rash on face and chest, but it didn’t help. I was wondering about meds and if everyone diagnosed is put on them. Most seem to be on multiple meds.
Dr. Alana Levine: I’m glad your doctors were able to make a diagnosis. You make a great point that lupus is different for every patient- sometimes on the milder side and sometimes much more severe. One medication that is frequently taken by lupus patients is hydrochloroquine, or Plaquenil. This is actually an antimalarial medication that was found to be effective in the treatment of autoimmune diseases such as lupus. I find this medication to be particularly helpful for lupus patients with fatigue, rashes, and joint pain. You should discuss medication options with your doctor.
Q6: I read about so many people suffering with Lupus that take vitamins and get vitamin shots, do these help with Lupus?
Dr. Jane Salmon: There are very few diseases (and lupus is not one of them) that require vitamin injections.
Dr. Alana Levine is a rheumatologist at Hospital for Special Surgery. She specializes in rheumatic autoimmune diseases including systemic lupus erythematosus, antiphospholipid syndrome, undifferentiated connective tissue disease and rheumatoid arthritis.
Dr. Kyriakos Kirou Mary Kirkland Center for Lupus Care at Hospital for Special Surgery. He has a special interest in the research and treatment of systemic autoimmune rheumatic diseases, such as systemic lupus erythematosus.
Dr. Jane Salmon is Co-Director of the Mary Kirkland Center for Lupus Research, Director of the SLE APS Center of Excellence, Director of the FOCIS Center of Excellence, and Director of the Lupus Registry and Repository. Dr. Salmon’s research has focused on elucidating mechanisms of tissue injury in lupus and other autoimmune diseases. Her basic and clinical studies have expanded our understanding of pregnancy loss and organ damage in SLE and the determinants of disease outcome in lupus patients with nephritis, pregnancy, and cardiovascular disease.